Alert archive / Louisiana / Flash Flood Watches in 2016

Flash Flood Watch 7, NWS Lake Charles, LA

June 4, 2016Saint Martin Parish, Louisiana

NWS Lake Charles, LA issued this flash flood watch at Jun 4, 2016, 7:04 PM CDT for Saint Martin Parish, Louisiana. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2016, 7:04 PM CDT (00:04 UTC)
Expired
Jun 4, 2016, 10:20 PM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA

County Saint Martin Parish, LA

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 0.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2016-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2016-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WGUS64 KLCH 050004
FFALCH

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE LAKE CHARLES LA
704 PM CDT SAT JUN 4 2016

...FLASH FLOOD WATCH CONTINUES THIS EVENING FOR LOWER ACADIANA...

.A SLOW MOVING UPPER LEVEL TROUGH ACROSS SOUTHEAST TEXAS AND THE
NORTHWEST GULF OF MEXICO WILL CONTINUE TO SLOWLY WEAKEN THE NEXT
COUPLE OF DAYS. SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL WILL
SLOWLY DIMINISH THIS EVENING OVER SOUTH CENTRAL LOUISIANA.

LAZ045-053>055-050500-
/O.EXP.KLCH.FF.A.0006.000000T0000Z-160605T0000Z/
/O.NEW.KLCH.FF.A.0007.160605T0004Z-160605T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER ST. MARTIN-IBERIA-ST. MARY-LOWER ST. MARTIN-
INCLUDING THE CITIES OF...BREAUX BRIDGE...CADE...
ST. MARTINVILLE...NEW IBERIA...MORGAN CITY...BURNS POINT...
CENTERVILLE...FRANKLIN...PATTERSON...BERWICK...BAYOU VISTA...
STEPHENSVILLE
704 PM CDT SAT JUN 4 2016

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT CDT TONIGHT...


THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL LOUISIANA... 
  INCLUDING THE FOLLOWING AREAS...IBERIA...LOWER ST. MARTIN... 
  ST. MARY AND UPPER ST. MARTIN. 

* UNTIL MIDNIGHT CDT TONIGHT

* ADDITIONAL RAINFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE
  THIS EVENING...EXPECTED TO DIMINISH BY MIDNIGHT. THIS HEAVY
  RAINFALL WILL BE PARTICULARLY DANGEROUS ACROSS AREAS WHERE
  GROUNDS ARE ALREADY SATURATED FROM RAINFALL EARLIER TODAY AND
  THE LAST COUPLE OF DAYS.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&


$$

LAZ027>033-041>044-052-073-074-TXZ180-201-215-216-259>262-050115-
/O.EXP.KLCH.FF.A.0006.000000T0000Z-160605T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-VERMILION-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
INCLUDING THE CITIES OF...FORT POLK...PICKERING...LEESVILLE...
SLAGLE...ALEXANDRIA...PINEVILLE...EFFIE...MARKSVILLE...BUNKIE...
COTTONPORT...SIMMESPORT...MANSURA...BUNDICK LAKE...DE RIDDER...
FIELDS...ORETTA...OAKDALE...KINDER...VILLE PLATTE...BEAVER...
ST. LANDRY...MAMOU...REDDELL...LAWTELL...OPELOUSAS...EUNICE...
LAKE CHARLES...SULPHUR...HATHAWAY...JENNINGS...TOPSY...ROANOKE...
WELSH...LAKE ARTHUR...CROWLEY...RAYNE...BRANCH...CHURCH POINT...
RICHARD...LAFAYETTE...ABBEVILLE...INTRACOASTAL CITY...MEAUX...
FORKED ISLAND...KAPLAN...HACKBERRY...JOHNSON BAYOU...GRAND LAKE...
KLONDIKE...CAMERON...CREOLE...GRAND CHENIER...RUTHERFORD BEACH...
TOWN BLUFF...FRED...HILLISTER...IVANHOE...SPURGER...WARREN...
WOODVILLE...LUMBERTON...SILSBEE...BEAUMONT...SABINE PASS...
SEA RIM STATE PARK...ORANGE...VIDOR...BRIDGE CITY...
HOLLY SPRINGS...JASPER...KIRBYVILLE...MAGNOLIA SPRINGS...
MT. UNION...ROGANVILLE...BURKEVILLE...FARRSVILLE...JAMESTOWN...
NEWTON...WIERGATE...BLEAKWOOD...CALL...GIST...BUNA...EVADALE...
DEWEYVILLE
704 PM CDT SAT JUN 4 2016

...FLASH FLOOD WATCH HAS EXPIRED...

THE FLASH FLOOD WATCH FOR PORTIONS OF LOUISIANA AND SOUTHEAST
TEXAS HAS EXPIRED.

$$
1 follow-up statement
228 
WGUS64 KLCH 050320
FFALCH

FLOOD WATCH
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1020 PM CDT SAT JUN 4 2016

...FLASH FLOOD WATCH IS CANCELLED...

.THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL LOUISIANA
HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS HAVE DISSIPATED THIS
EVENING, AND ADDITIONAL WIDESPREAD DEVELOPMENT OF THUNDERSTORMS
WITH HEAVY RAIN IS NOT ANTICIPATED OVERNIGHT.

LAZ045-053>055-050430-
/O.CAN.KLCH.FF.A.0007.000000T0000Z-160605T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPPER ST. MARTIN-IBERIA-ST. MARY-LOWER ST. MARTIN-
INCLUDING THE CITIES OF...BREAUX BRIDGE...CADE...
ST. MARTINVILLE...NEW IBERIA...MORGAN CITY...BURNS POINT...
CENTERVILLE...FRANKLIN...PATTERSON...BERWICK...BAYOU VISTA...
STEPHENSVILLE
1020 PM CDT SAT JUN 4 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTH CENTRAL LOUISIANA
HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS HAVE DISSIPATED THIS
EVENING, AND ADDITIONAL WIDESPREAD DEVELOPMENT OF THUNDERSTORMS
WITH HEAVY RAIN IS NOT ANTICIPATED OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood watch went out at Jun 4, 6:28 PM CDT, 36 minutes earlier.

Area forecast discussion, Jun 4, 6:28 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
628 PM CDT SAT JUN 4 2016

.DISCUSSION...
For the 05/00z TAF issuance.

&&

.AVIATION...
Upper level low centered over southeast Texas this afternoon. As
is typical with these systems and a very moist airmass, activity
decreases during the evening hours, and the KLFT and KARA sites
will be the only to see any shower activity until about 05/03z.
Nocturnal activity will develop over the Gulf of Mexico before
sunrise and move inland. Tough to say exactly where, however most
short term hi-res guidance has some activity moving into lower
Acadiana around sunrise, so will begin activity at KLFT/KARA
between 05/11z-12z. Remainder of TAF sites will likely see
activity re-develop by afternoon with daytime heating.

Rua

&&

.PREV DISCUSSION... /issued 350 PM CDT SAT JUN 4 2016/

DISCUSSION...
Through the day we saw a line of showers and thunderstorms with a
large trailing rainshield build in from lower southeast Texas and
the northwest gulf of Mexico. This large rainshield is still
affecting much of the region except for middle and lower southeast
Texas where the atmosphere had stabilized. Temperatures this
afternoon climbed to near their forecasts highs before the rain
set in. Under clouds and rain temperatures were in the low to mid
70s.

Heavy rains were concentrated in a couple of areas today...across
southeast Texas between Bridge City and near Deweyville...and in
Louisiana...around Lafayette...and a good chunk of south central
Louisiana with corresponding bullseye north of a Centerville and
Morgan City line. Rainfall estimates of 2 to 4 inches fell in the
southeast Texas affected locations...while in Louisiana we saw
two to near 3 inches in the Lafayette area...and two to near 6
inches along and north of Centerville and Morgan City line.

Looking ahead into tonight...High Resolution Rapid Refresh Model
and radar trends show a downtrend in precipitation across southeast
Texas and Southwest Louisiana with rain mostly concentrated across
the far east and northeast half of the area. Will leave generous
pops in for eastern areas up until midnight with all other areas
in chance category after midnight from lower end chance across
the west and high end chance across the eastern areas. Will let
the Flash Flood Watch expire as advertised at 7 pm as loss of
daytime heating and less organization should keep heavy rain
localized and hopefully only in areas not hard hit over the last
few days. Hopefully...fingers crossed.

The upper trough will begin to weaken and begin to lose
substantial energy by Sunday. Will carry chance category rain
chances on Sunday as we still have lots of moisture in the
atmosphere and daytime heating will likely play a factor in
keeping the area with rain in the forecast. The atmosphere will
begin to dry out as we head into Monday and finally Tuesday and
Wednesday look to have abundant sunshine and temperatures heading
back up to near or above normal. Winds will turn northerly Sunday
and continue right on through Wednesday before turning back to the
south on Thursday. We could see some scattered showers and
thunderstorms return by next weekend.

As for the expected development out in the western Caribbean...an
area of disturbed weather will reach the northern tip of the
Yucatan. This area of disturbed weather has a good chance of
becoming as tropical cyclone as it pulls into the southern Gulf of
Mexico. The good news for our region...this developing tropical
system is expected to move north and then northeast towards
Florida early next week. This will keep the region on the western
dry side of the system and far enough away to keep us dry and
warm...if not hot by mid week.

MARINE...
A pesky upper level trough across eastern Texas and the northwest
Gulf of Mexico will continue to slowly weaken the next couple of
days. A weak southerly flow will become east to northeasterly on
Sunday and continue through the first half of the week before
finally returning southerly in earnest by Thursday night. Drier
air will filter into the coastal waters to start the new week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  85  70  89 /  60  40  20  20
LCH  70  86  71  88 /  50  50  30  40
LFT  71  87  72  89 /  60  50  30  40
BPT  70  86  71  88 /  50  50  30  40

&&

.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ027>033-
     041>045-052>055-073-074.

TX...Flash Flood Watch until 7 PM CDT this evening for TXZ180-201-215-
     216-259>262.

GM...None.
&&

AVIATION...07
Hazardous weather outlook, Jun 4, 4:17 AM CDT, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
417 AM CDT SAT JUN 4 2016

GMZ430-432-435-LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-
216-259>262-050930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-VERNON-RAPIDES-AVOYELLES-
BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-
ACADIA-LAFAYETTE-UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-
ORANGE-NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-
SOUTHERN NEWTON-
417 AM CDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON.
THERE IS STILL THE POTENTIAL FOR HEAVY RAINS TO DEVELOP ACROSS THE
REGION...ESPECIALLY THIS AFTERNOON. RAINFALL AMOUNTS OF 1 TO 3
INCHES ARE POSSIBLE WITH LOCALLY 2 TO 6 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ450-452-455-470-472-475-050930-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
417 AM CDT SAT JUN 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 4, 1:36 PM CDT, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
136 PM CDT SAT JUN 4 2016

LAZ027>033-041930-
EVANGELINE LA-RAPIDES LA-ST. LANDRY LA-ALLEN LA-BEAUREGARD LA-
VERNON LA-AVOYELLES LA-
136 PM CDT SAT JUN 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BEAUREGARD...EASTERN
VERNON...RAPIDES...AVOYELLES...ALLEN...EVANGELINE...AND NORTHERN ST.
LANDRY PARISHES UNTIL 230 PM CDT...

AT 133 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR DRY CREEK TO NEAR DUPONT. MOVEMENT WAS
NORTH AT 35 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ALEXANDRIA...PINEVILLE...EUNICE...OAKDALE...VILLE PLATTE...
MARKSVILLE...BUNKIE...MAMOU...SIMMESPORT...BASILE...OBERLIN...
GLENMORA...BOYCE...MOREAUVILLE...CHENEYVILLE...ELIZABETH...
TURKEY CREEK...PALMETTO...MORROW AND BORDELONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3147 9218 3133 9208 3132 9200 3128 9202
      3122 9199 3123 9192 3127 9195 3130 9191
      3120 9173 3101 9176 3086 9182 3072 9181
      3048 9251 3057 9312 3136 9318 3135 9295
      3140 9289 3143 9270 3140 9269 3139 9265
TIME...MOT...LOC 1833Z 184DEG 32KT 3073 9308 3089 9188

13
Local storm report, Jun 4, 1:55 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
155 PM CDT SAT JUN 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     FLASH FLOOD      ORANGEFIELD             30.07N 93.86W
06/04/2016                   ORANGE             TX   PUBLIC

            PUBLIC POSTED PHOTO ON FACEBOOK OF FLASH FLOODING IN
            ORANGEFIELD

&&

HUMPHREY
Local storm report, Jun 4, 2:25 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
225 PM CDT SAT JUN 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      1 WNW LAFAYETTE         30.22N 92.05W
06/04/2016                   LAFAYETTE          LA   BROADCAST MEDIA

            MEDIA REPORTS AMBASSADOR PKWY AT DULLES IMPASSABLE DUE TO
            FLOODING

&&

HUMPHREY

Nearby

Flash Flood Watches in Louisiana, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.